Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society, the Mathematics of Computation (MCOM) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.98.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

On invariant polynomials and their application in field theory
HTML articles powered by AMS MathViewer

by Kurt Girstmair PDF
Math. Comp. 48 (1987), 781-797 Request permission

Abstract:

Certain polynomials invariant under a permutation group G (so called G-polynomials) play an important role in several computational methods of Galois theory. Since their practical value depends on the degree, it is important to know G-polynomials of smallest possible degree. A reasonable technique to find such G-polynomials is presented, and for certain classes of groups an explicit description is obtained. The list of G-polynomials given by Stauduhar in vol. 27 of this journal is thereby enlarged and improved. As an application of G-polynomials, three important resolvents of quintic and sextic algebraic equations are computed and a parametric family of sextic equations with given Galois group is exhibited.
References
    A. Cayley, On a New Auxiliary Equation in the Theory of Equations of the Fifth Order, Collected Papers of A. Cayley, vol. 4, pp. 309-324.
  • Kurt Girstmair, Über konstruktive Methoden der Galoistheorie, Manuscripta Math. 26 (1978/79), no. 4, 423–441 (German, with English summary). MR 520111, DOI 10.1007/BF01170265
  • Kurt Girstmair, On the computation of resolvents and Galois groups, Manuscripta Math. 43 (1983), no. 2-3, 289–307. MR 707048, DOI 10.1007/BF01165834
  • Kurt Girstmair and Ulrich Oberst, Ein Verfahren zur konstruktiven Bestimmung von Galoisgruppen, Jahrbuch Überblicke Mathematik, 1976, Bibliographisches Inst., Mannheim, 1976, pp. 31–44 (German). MR 0506183
  • Daniel Gorenstein, Finite simple groups, University Series in Mathematics, Plenum Publishing Corp., New York, 1982. An introduction to their classification. MR 698782
  • B. Huppert, Endliche Gruppen. I, Die Grundlehren der mathematischen Wissenschaften, Band 134, Springer-Verlag, Berlin-New York, 1967 (German). MR 0224703
  • C. Jordan, Traité des Substitutions et des Équations Algébriques, Gauthier-Villars, Paris, 1870.
  • William M. Kantor, $k$-homogeneous groups, Math. Z. 124 (1972), 261–265. MR 306296, DOI 10.1007/BF01113919
  • G. Kohn, "Über symmetrische Funktionen der Wurzeln einer algebraischen Gleichung," Sitzungsber. Kaiserl. Akad. Wiss. Math. Nat. Classe Wien, 1893, pp. 199-214.
  • Wolfgang Krull, Elementare und klassische Algebra. II, Sammlung Göschen, Bd. 933, Walter de Gruyter & Co., Berlin, 1959 (German). MR 0108481
  • J. McKay, Some remarks on computing Galois groups, SIAM J. Comput. 8 (1979), no. 3, 344–347. MR 539252, DOI 10.1137/0208026
  • Peter M. Neumann, Transitive permutation groups of prime degree, J. London Math. Soc. (2) 5 (1972), 202–208. MR 313369, DOI 10.1112/jlms/s2-5.2.202
  • Peter M. Neumann, Transitive permutation groups of prime degree. III. Character-theoretic observations, Proc. London Math. Soc. (3) 31 (1975), no. 4, 482–494. MR 393204, DOI 10.1112/plms/s3-31.4.482
  • A. Serret, "Mémoirs sur les fonctions de quatre, cinq et six lettres," J. Math. Pures Appl. (1), v. 15, 1850, pp. 45-70.
  • Charles C. Sims, Computational methods in the study of permutation groups, Computational Problems in Abstract Algebra (Proc. Conf., Oxford, 1967) Pergamon, Oxford, 1970, pp. 169–183. MR 0257203
  • Richard P. Stauduhar, The determination of Galois groups, Math. Comp. 27 (1973), 981–996. MR 327712, DOI 10.1090/S0025-5718-1973-0327712-4
  • Michio Suzuki, Transitive extensions of a class of doubly transitive groups, Nagoya Math. J. 27 (1966), 159–169. MR 194500
  • H. Weber, Lehrbuch der Algebra I, Vieweg, Braunschweig, 1895, $^21898$; reprinted, Chelsea, New York.
Similar Articles
Additional Information
  • © Copyright 1987 American Mathematical Society
  • Journal: Math. Comp. 48 (1987), 781-797
  • MSC: Primary 12-04; Secondary 12F10, 20B99
  • DOI: https://doi.org/10.1090/S0025-5718-1987-0878706-1
  • MathSciNet review: 878706